Hail, Bond
- When
- May 27, 4:18 PM CST
- Where
- Bond County, 3 mi S of Pocahontas
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.787, -89.530
A strong weather system moved through the region triggering showers and thunderstorms. There were isolated reports of large hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A strong weather system moved through the region triggering showers and thunderstorms. There were isolated reports of large hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 27, 2:19 PM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 319 PM CDT WED MAY 27 2009 .DISCUSSION... /313 PM CDT WED MAY 27 2009/ SYNOPSIS... THUNDERSTORMS ONGOING ACROSS SOUTHEAST MO INTO SOUTHERN IL ALONG AND SOUTHEAST OF SURFACE LOW PRESSURE CENTERED WEST OF FARMINGTON MO PER 20Z SURFACE ANALYSIS. CONVECTION SHOULD CONTINUE THRU OVERNIGHT PERIOD AS MAIN SHORTWAVE IMPULSE ROTATES SOUTHEASTWARD OUT OF THE CENTRAL PLAINS PROVIDING SUBSTANTIAL LIFT OF A VERY MOIST AND UNSTABLE AIR MASS PRESENTLY STRETCHING FROM CENTRAL MO NORTHEASTWARD INTO THE CHICAGO-METRO REGION PER RUC ANALYSIS. DISCUSSION... FOR THE NEAR TERM (TONIGHT - SATURDAY MORNING) FAIRLY GOOD MODEL AGREEMENT IN POSITIVELY TILTED H500 TROF PROGRESSING EASTWARD THRU THE FORECAST REGION INTO FRIDAY MORNING. DIFFERENTIAL HEATING THRU CENTRAL AND SOUTHEAST MO NORTHEASTWARD INTO CENTRAL IL COMBINED WITH A STRONG SHORTWAVE IMPULSE ROUNDING THE BASE OF THE H500 TROF WILL RESULT IN THUNDERSTORMS ALONG AND SOUTH OF THE I-44 CORRIDOR...NORTHEASTWARD ALONG AND SOUTH I-70 EAST OF THE MS RIVER. BASED ON PRESENT TRENDS AND VERY MOIST AND UNSTABLE ENVIRONMENT ENCOMPASSING THE MID-MS VALLEY REGION HAVE GONE WITH PREVIOUS FORECASTER THINKING IN LIKELY POPS OVER SOUTHERN MO INTO CENTRAL AND SOUTHERN IL. WITH SURFACE LOW PRESSURE CENTER LIFTING EASTWARD IN CONCERT WITH H500 TROF NORTHWESTERLY WINDS SHOULD PREVAIL REGION-WIDE. THUNDERSTORM CHANCES SHOULD DIMINISH THRU THE OVERNIGHT PERIOD AND INTO THURSDAY MORNING. ATTENDANT IMPULSE WILL BEGIN TO ROUND THE BASE OF THE H500 TROF. COLD AIR ADVECTION ALOFT IN CONCERT WITH STEEPENING MID-LEVEL LAPSE RATES MAY RESOLVE IN SHOWERS TO CONTINUE OVER PORTIONS OF CENTRAL AND SOUTHERN MO INTO THURSDAY AFTERNOON. AS SUCH HAVE KEPT SLIGHT POPS GOING IN THE FORECAST FOR LOCATIONS IN CENTRAL AND SOUTHERN MO...INTO SOUTHERN IL. LOW TO MID-LEVEL CLOUDS SHOULD LINGER AS ISENTROPIC DOWNGLIDE AND DRIER AIR WILL LAG THE AFOREMENTIONED IMPULSE. TEMPS SHOULD ONLY RISE ON THE ORDER OF 10-15 DEGREES ACROSS THE MID-MS VALLEY REGION AND THUS HAVE LOWERED PREVIOUS MAX TEMPS FOR THURSDAY A DEGREE OR TWO INTO THE LOW 70S UNDER NORTHWESTERLY WINDS. THURSDAY NIGHT AND INTO FRIDAY H500 TROF WILL PROGRESS EASTWARD WITH PRECIP CHANCES DIMINISHING. WITH NORTHWESTERLY FLOW CONTINUING UNDER CLEARING SKIES HAVE FOLLOWED CLOSELY WITH THE NAM MOS GUIDANCE FOR TEMPS DUE TO FAIRLY CLOSE AGREEMENT WITH CLIMATOLOGICAL TRENDS. HIGH PRESSURE WILL BUILD EASTWARD OUT OF THE CENTRAL PLAINS SLOWLY MOVING SOUTHEAST ALLOWING DRIER AIR TO RELIEVE THE AREA FROM WET WEATHER FOR A SHORT TIME. INTO FRIDAY NIGHT A STRONG H500 LOW WILL DRIFT SOUTHWARD THRU THE HUDSON BAY REGION INTO NORTHERN ONTARIO. WEAK COLD FRONTAL BOUNDARY WILL MOVE SOUTHEASTWARD AHEAD OF STRONG HIGH PRESSURE ADVECTING OUT OF CENTRAL CANADA INTO THE NORTH-CENTRAL PLAINS. HAVE KEPT LOW POPS FOR EARLY SATURDAY AS THERE IS GENERAL MODEL AGREEMENT OF PRECIP DEVELOPMENT IN CONCERT WITH MODEST MID-LEVEL LAPSE RATES AND THE SURFACE FRONTAL FEATURE. THOUGH QUESTIONS ARISE AS TO HOW MUCH MOISTURE WILL BE AVAILABLE AS THE LOCAL ATMOSPHERE WILL HAVE UNDERGONE SIGNIFICANT DRYING...WITH RETURN SOUTHERLY FLOW REMAINING ABSENT. FOR THE EXTENDED (SATURDAY - THURSDAY MORNING) H500 LOW OVER THE SOUTHERN HUDSON BAY WILL CONTINUALLY ROTATE WITH STRONG NORTHWESTERLY FLOW OVER THE REGION AND ATTENDANT WEAK IMPULSES ALONG THE H500 LONGWAVE FLOW. MODEST MID-LEVEL LAPSE RATES IN COMBINATION WITH A BACK DOOR COLD FRONT AHEAD OF HIGH PRESSURE BUILDING OVER THE WESTERN GREAT LAKES REGION WILL PROVIDE THE CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON INTO SUNDAY. PER 12Z GFS RUN THERE IS BETTER MODEL AGREEMENT WITH ECMWF IN KEEPING THE SOUTHEASTERLY PROGRESSION OF THE COLD FRONT RESTRICTED TO THE MID-MS VALLEY REGION. WILL NEED TO MONITOR THIS WITH FUTURE RUNS...BUT FOR THE TIME BEING HAVE FOLLOWED CLOSELY WITH PREVIOUS FORECAST THINKING AND HAVE FOLLOWED A BLEND OF GFS/ECMWF...HAVE KEPT POPS MARGINAL ALONG AND EAST OF THE MS-RIVER VALLEY IN CONCERT WITH LESS THAN SIGNIFICANT MOIST ATMOSPHERIC PROFILE...IN ADDITION TO WARM ADVECTION AT H85...TEMPS WILL BE AROUND +18C LIMITING SURFACE POTENTIAL AND ANY PRECIP DEVELOPMENT TO BE ELEVATED. SOUTH-SOUTHWESTERLY FLOW RETURNS SUNDAY NIGHT AS LOW PRESSURE DEVELOPS OVER THE NORTH-CENTRAL PLAINS AND BEGINS TO PROGRESS SOUTHEASTWARD IN TANDEM WITH A H500 OPEN WAVE TROF THRU SOUTH-CENTRAL CANADA. FAIRLY GOOD AGREEMENT IN TIMING OF TRAILING COLD FRONT THRU THE FORECAST REGION VIA THE GFS/ECMWF AND THUS HAVE GONE WITH A BLEND OF THE TWO. STRONG SOUTH-SOUTHWESTERLY FLOW AHEAD OF THE FRONT SHOULD BRING ANOTHER MOIST AND UNSTABLE AIRMASS NORTHWARD FROM THE GULF. HAVE INCREASED POPS ACCORDINGLY ALONG AND AHEAD OF THE FRONT FOR THE MONDAY AFTERNOON INTO TUESDAY TIMEFRAME. WILL NEED TO MONITOR FOR POTENTIAL SEVERITY AS GFS IS EMPHASIZING MODEST SURFACE-BASED INSTABILITY ON THE ORDER OF 2000 J/KG AND FAIRLY GOOD SHEAR. UNCERTAINTY WITH FORECAST INTO WEDNESDAY AS A SECONDARY LOW PRESSURE CENTER OVER THE WEST-TX PANHANDLE LIFTS EASTWARD WEAK A WEAK H500 OPEN WAVE TROF VIA THE ECMWF. GFS SHOWS LITTLE HINT IF ANY OF AN ORGANIZED SURFACE LOW. NEVERTHELESS HAVE FOLLOWED CLOSELY WITH HPC GUIDANCE AND ECMWF. FOR WEDNESDAY NIGHT INTO THURSDAY...HAVE FOLLOWED ECMWF GUIDANCE WITH SURFACE LOW PROGRESSING EASTWARD INTO OH-RIVER VALLEY AND HIGH PRESSURE BUILDING OVER THE MID-MS VALLEY. SIPPRELL && .AVIATION... /1228 PM CDT WED MAY 27 2009/ FOR THE 18Z TAFS... MVFR CIGS COVERING MUCH OF NORTHERN AND CENTRAL MO INTO CENTRAL IL ARE ATYPICALLY PERSISTENT FOR LATE MAY AND WILL LIKELY PERSIST WELL THROUGH THE AFTERNOON BUT RISING SOME. FURTHER SOUTH THE OVC DECK HAS BECOME SCT-BKN AND THIS HAS ALLOWED FOR GOOD HEATING AND INSTABILITY TO DEVELOP. SCATTERED THUNDERSTORMS ARE DEVELOPING ALONG AND SOUTH OF A KSAR- KTBN LINE WITHIN THIS AXIS OF MOST UNSTABLE AIR AND WEAK CONVERGENCE. EXPECT COVERAGE TO INCREASE THROUGH THE AFTERNOON ALONG AND SOUTH OF THE INTERSTATE 44 CORIDOOR AS THE SFC LOW IN SW MO MOVES EAST NORTHEAST. CONFIDENCE IN THUNDER ACTUALLY IMPACTING KSTL/KSUS IS TOO LOW TO MENTION ANYTHING MORE THAN VCTS AT THIS POINT. SOME SHOWERS AND THUNDERSTORMS WILL ALSO LINGER INTO THE EVENING IN THE WAKE OF THE SFC LOW. OTHERWISE CIGS SHOULD LOWER AGAIN OVERNIGHT AS THE LARGE STRATUS FIELD TO THE NORTHWEST ADVECTS INTO THE AREA. MOS GUIDANCE SHOWING KCOU AND STL AREA FALLING BACK TO IFR LATE TONIGHT INTO THURSDAY MORNING AND THIS SEEMS REASONABLE...WITH CIGS GRADUALLY IMPROVING BY MIDDAY THUR. GLASS && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 339 PM CDT WED MAY 27 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 339 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE MAINLY ALONG AND SOUTH OF INTERSTATE 44 THROUGH THE OVERNIGHT HOURS. THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS IN EXCESS OF 50 MPH...QUARTER SIZED HAIL...AND LOCALLY HEAVY RAINFALL. HEAVY RAINFALL FROM THUNDERSTORMS CAN PRODUCE EXCESSIVE RUNOFF AND LOCALIZED FLASH FLOODING. MODERATE TO MAJOR FLOODING IS ONGOING ALONG THE ILLINOIS RIVER AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY INTO SUNDAY MORNING FOR PORTIONS OF NORTHEAST MISSOURI AND WEST-CENTRAL ILLINOIS. ANOTHER CHANCE FOR THUNDERSTORMS EXISTS FOR MONDAY NIGHT AND TUESDAY REGION-WIDE. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER AND THE MISSISSIPPI RIVER AROUND CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER...HEAVY RAINFALL AMOUNTS AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 SIPPRELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 255 PM CDT WED MAY 27 2009 MOZ072-073-272045- CRAWFORD MO-WASHINGTON MO- 255 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRAWFORD AND SOUTHERN WASHINGTON COUNTIES UNTIL 345 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VIBURNUM...OR 19 MILES SOUTHEAST OF STEELVILLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ANTHONIES MILL... COURTOIS...OLD MINES...DAVISVILLE...SHIRLEY AND LATTY. GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0329 PM HAIL KNOB LICK 37.68N 90.38W
05/27/2009 E0.88 INCH ST. FRANCOIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0902109
JPSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 330 PM CDT WED MAY 27 2009 MOZ074-075-272115- ST. FRANCOIS MO-STE. GENEVIEVE MO- 330 PM CDT WED MAY 27 2009 ...SIGNIFICANT WEATHER ADVISORY FOR STE. GENEVIEVE AND ST. FRANCOIS COUNTIES UNTIL 415 PM CDT... AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR KNOB LICK...OR 7 MILES SOUTHEAST OF FARMINGTON...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STE. GENEVIEVE... COFFMAN...WEINGARTEN...ROCKY RIDGE...BLOOMSDALE...ST. MARY AND RIVER AUX VASES. GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 3 S POCAHONTAS 38.78N 89.54W
05/27/2009 E0.25 INCH BOND IL TRAINED SPOTTER
&&
EVENT NUMBER LSX0902110
JPThe St Louis radar (KLSX), 100 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 hail, 2 flash flood. Local standard time, as filed.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several secondary roads were closed due to flooding.
Up to three inches of rain fell in a short amount of time causing flash flooding. Several roads were closed due to flooding. Also, U.S. Highway 40 had several inches of flowing water over it after Camp Creek went out of its banks near Brownstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170956, 170957, 170959, 170960.